Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 243, NWS Wichita, KS

July 11, 2016Reno County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 11, 2016, 11:03 PM CDT for Reno County, Rice County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2016, 11:03 PM CDT (04:03 UTC)
Expired
Jul 12, 2016, 12:00 AM CDT
In force
57 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Reno County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 103 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 11:45 PM CDTHAIL 0.88Sterling, KSPEA TO NICKEL SIZE HAIL REPORTED VIA TWITTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2244 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
2163 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

133 
WUUS53 KICT 120403
SVRICT
KSC155-159-120500-
/O.NEW.KICT.SV.W.0243.160712T0403Z-160712T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1103 PM CDT MON JUL 11 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHERN RICE COUNTY IN CENTRAL KANSAS...

* UNTIL MIDNIGHT CDT

* AT 1103 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
  RAYMOND...OR 12 MILES EAST OF HUDSON...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  STERLING...ALDEN...PLEVNA...ABBYVILLE AND RAYMOND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3830 9847 3830 9804 3792 9822 3805 9847
      3826 9847 3826 9848 3828 9848
TIME...MOT...LOC 0403Z 289DEG 15KT 3816 9844 

HAIL...1.25IN
WIND...60MPH
 
$$

RITZMAN
3 follow-up statements
133 
WWUS53 KICT 120418
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1118 PM CDT MON JUL 11 2016

KSC155-159-120500-
/O.CON.KICT.SV.W.0243.000000T0000Z-160712T0500Z/
RENO KS-RICE KS-
1118 PM CDT MON JUL 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHWESTERN RENO AND SOUTHERN RICE COUNTIES...

AT 1117 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
ALDEN...OR 8 MILES SOUTHWEST OF STERLING...MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
STERLING...ALDEN...PLEVNA...ABBYVILLE AND RAYMOND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3830 9847 3830 9804 3792 9822 3805 9847
      3826 9847 3826 9848 3828 9848
TIME...MOT...LOC 0417Z 274DEG 22KT 3816 9834 

HAIL...1.00IN
WIND...60MPH
 
$$

RITZMAN
478 
WWUS53 KICT 120432
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1132 PM CDT MON JUL 11 2016

KSC155-159-120500-
/O.CON.KICT.SV.W.0243.000000T0000Z-160712T0500Z/
RENO KS-RICE KS-
1132 PM CDT MON JUL 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHWESTERN RENO AND SOUTHERN RICE COUNTIES...

AT 1132 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR STERLING...
MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
STERLING...ALDEN AND RAYMOND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3830 9847 3830 9804 3803 9817 3808 9847
      3826 9847 3826 9848 3828 9848
TIME...MOT...LOC 0432Z 276DEG 13KT 3817 9828 

HAIL...1.00IN
WIND...60MPH
 
$$

RITZMAN
521 
WWUS53 KICT 120457
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1157 PM CDT MON JUL 11 2016

KSC155-159-120507-
/O.EXP.KICT.SV.W.0243.000000T0000Z-160712T0500Z/
RENO KS-RICE KS-
1157 PM CDT MON JUL 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RENO AND SOUTHERN
RICE COUNTIES WILL EXPIRE AT 1200 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3830 9847 3830 9804 3803 9817 3808 9847
      3826 9847 3826 9848 3828 9848
TIME...MOT...LOC 0455Z 289DEG 15KT 3817 9828 

$$

RITZMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 9:30 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 11, 9:30 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
930 PM CDT MON JUL 11 2016

.UPDATE...
Issued at 929 PM CDT Mon Jul 11 2016

Cold frontal boundary located across across North Central KS at this
time.  Not alot of convergence along the boundary, so just a few
storms in KS so far. Expect this boundary to make slow progress into
Central KS late this evening and overnight. To the south of this
boundary, low level moisture transport and mid level warm advection
will increase across the OK panhandle into SW KS eventually
streaming over the top of the this surface boundary late tonight.
Increased convergence from the low level jet will probably lead to
convection along the boundary becoming more numerous after midnight.
Especially for areas along and north of highway 56. Current likely
pops look a little overdone, given lack of upper level support to
get widespread convection going.  So will adjust pops down some.
Will also adjust southward progression with slower arrival of the
front into Central KS.

Ketcham

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 235 PM CDT Mon Jul 11 2016

An approaching cold front will provide a focus for deep moist
convection this afternoon and evening across central KS. MLCAPES
exceeding 3000 J/KG and modest 0-6km bulk shear around 30 kts will
support some strong and severe storms this evening...mainly across
central KS. As you move south and east away from the
front...convective inhibition will be difficult to erode given the
warm elevated mixed layer. A developing LLJ is progged to nose into
south central KS tonight allowing low level moisture transport into
southeast KS where pops were nudged up a bit after midnight through
the early morning hours on Tue.

The remnant sfc trough axis may become a focus for afternoon and
evening storms across portions of central and south central KS on
Tue afternoon. The GFS doesn't capture the anticipated low level
moisture and prefer the NAM solution with lower 70 dewpoint
temperatures during the afternoon hours resulting in MLCAPES around
4000 J/KG. 0-6km bulk shear is progged to increase with 35-40 kts
with an isolated strong/severe storm possible once again.

Wed...The sfc trough axis is progged to translate eastward across
southern KS during the day on Wed. Convergence within the trough
axis should be sufficient to overcome the convective inhibition
during the afternoon/early evening hours across south central KS and
pops were increased across portions of central/south central KS.

Thu...Better chances for more widespread severe weather activity may
arrive on Thursday along a stationary front across south central KS.
Deep layer shear is progged to increase with 50-55 kt of 0-6km shear
as well as good directional turning supporting another round of
severe thunderstorms/supercell thunderstorms across much of the
area. If the stationary front can maintain it's position...an
outbreak of severe weather may be possible across the area. Training
cells Thu night will also be capable of producing torrential rain
and flooding concerns.

.LONG TERM...(Friday through Monday)
Issued at 235 PM CDT Mon Jul 11 2016

The remnant/diffuse frontal boundary is progged to remain
in place across the region in a favorable pattern for nocturnal
storm activity Fri night-Sat night and maintained mid pops across
portions of the area. Rising heights/increasing thickness will
support rising temperatures as we move into the latter portion of
the weekend and into early next week with a return to above normal
temperatures and dry weather conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 648 PM CDT Mon Jul 11 2016

VFR conditions forecast at all sites for the next 24 hours. A cold
front currently located in North Central Kansas will make slow
progress into Central KS this evening, with most most of the hi-res
models showing some scattered convection developing along the front
as it approaches KRSL. So will go with VCTS for KRSL after 02z.
Frontal boundary will make some progress into Central KS late this
evening before stalling near highway 50. Mid level warm advection
and moisture transport looks to increase over the top of this
boundary overnight, with nocturnal convection becoming more numerous
after 06z along the stalled boundary.  So will go with VCTS for
KHUT, KRSL and KSLN for the overnight hours. Could also see some
convection develop across South Central KS as well late tonight, so
will include a VCTS for KICT after 09z.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    74  95  74  95 /  20  20  30  20
Hutchinson      73  97  73  96 /  30  20  30  20
Newton          73  94  73  95 /  30  20  30  20
ElDorado        73  93  73  94 /  30  20  30  10
Winfield-KWLD   75  95  75  96 /  10  30  30  10
Russell         70  94  70  96 /  50  20  20  20
Great Bend      71  94  71  97 /  50  20  20  20
Salina          72  96  73  96 /  60  20  20  20
McPherson       72  95  73  96 /  50  20  30  20
Coffeyville     75  93  74  93 /  30  30  20  10
Chanute         74  92  73  93 /  50  40  30  10
Iola            74  91  73  92 /  50  40  30  10
Parsons-KPPF    75  92  74  93 /  40  30  20  10

&&

.ICT Watches/Warnings/Advisories...
None.
&&

UPDATE...Ketcham
SHORT TERM...MWM
LONG TERM...MWM
AVIATION...Ketcham
Hazardous weather outlook, Jul 11, 10:35 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1035 PM CDT MON JUL 11 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-130345-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1035 PM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BECOME LIKELY ACROSS CENTRAL KANSAS OVERNIGHT.
STRONG TO SEVERE STORMS ARE POSSIBLE WITH THE MAIN RISKS BEING
DAMAGING WINDS TO 60 MPH...QUARTER SIZE HAIL AND HEAVY RAIN.

WIDELY SCATTERED STORMS WILL ALSO BE POSSIBLE ACROSS PORTIONS OF
SOUTH CENTRAL AND ESPECIALLY SOUTHEAST KANSAS MAINLY AFTER
MIDNIGHT. GUSTY WINDS AND LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH
THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ACTIVE THUNDERSTORM PATTERN IS EXPECTED TO CONTINUE THROUGH THE
WEEK...WITH PERIODIC CHANCES FOR STRONG TO SEVERE STORMS TUESDAY
AFTERNOON THROUGH FRIDAY NIGHT...AS A FRONT STALLS ACROSS THE
REGION. HEAVY RAIN AND FLOODING MAY ALSO BE A THREAT. STAY TUNED
FOR UPDATES...AS DETAILS WILL GRADUALLY BECOME MORE CLEAR THE NEXT
FEW DAYS.

HEAT INDICES OF 100 TO 105 DEGREES ARE EXPECTED ACROSS PORTIONS OF
THE REGION TUESDAY THROUGH WEDNESDAY...AND AGAIN OVER THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

KETCHAM

In the hours before

Special weather statement, Jul 11, 10:58 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1058 PM CDT MON JUL 11 2016

KSZ050-067-120430-
RENO KS-RICE KS-
1058 PM CDT MON JUL 11 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHWESTERN RICE COUNTY IN CENTRAL KANSAS...

* UNTIL 1130 PM CDT

* AT 1055 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF RAYMOND...OR 11
  MILES EAST OF HUDSON...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 TO 55 MPH
WILL BE POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  STERLING...ALDEN...PLEVNA...ABBYVILLE AND RAYMOND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3830 9807 3792 9823 3803 9847 3826 9847
      3826 9848 3833 9848
TIME...MOT...LOC 0355Z 292DEG 19KT 3816 9846

RITZMAN
Local storm report, Jul 11, 11:01 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1101 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     HAIL             3 S GORHAM              38.83N 99.02W
07/11/2016  M1.50 INCH       RUSSELL            KS   LAW ENFORCEMENT

&&

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 10:31 PM CDTSevere Thunderstorm WarningICTRussell44 min
Jul 11, 10:58 PM CDTSpecial Weather StatementICTRice32 min
Jul 11, 11:09 PM CDTSpecial Weather StatementICTRussell36 min
Jul 11, 11:34 PM CDTSpecial Weather StatementICTSedgwick26 min
Jul 11, 11:38 PM CDTSpecial Weather StatementICTRussell67 min
Jul 11, 11:56 PM CDTSpecial Weather StatementICTRice34 min
Jul 12, 12:23 AM CDTSpecial Weather StatementICTMcPherson37 min
Jul 12, 12:32 AM CDTSpecial Weather StatementICTRussell28 min
Jul 12, 12:42 AM CDTSpecial Weather StatementICTBarton33 min
Jul 12, 12:47 AM CDTSpecial Weather StatementICTRice43 min
Jul 12, 12:51 AM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice28 min
Jul 12, 1:00 AM CDTSpecial Weather StatementICTHarvey30 min
Jul 12, 1:15 AM CDTSpecial Weather StatementICTSedgwick30 min
Jul 12, 1:19 AM CDTSpecial Weather StatementICTLincoln, Russell26 min
Jul 12, 1:31 AM CDTSpecial Weather StatementICTEllsworth, McPherson, Rice29 min
Jul 12, 1:32 AM CDTSpecial Weather StatementICTHarvey28 min
Jul 12, 1:35 AM CDTSevere Thunderstorm WarningICTHarvey, Marion28 min
Jul 12, 1:46 AM CDTSpecial Weather StatementICTLincoln29 min
Jul 12, 1:50 AM CDTSpecial Weather StatementICTButler40 min
Jul 12, 1:52 AM CDTSpecial Weather StatementICTLincoln, Russell38 min
Jul 12, 1:57 AM CDTSpecial Weather StatementICTMarion48 min
Jul 12, 2:18 AM CDTSpecial Weather StatementICTEllsworth, Lincoln, Saline27 min
Jul 12, 2:44 AM CDTSpecial Weather StatementICTEllsworth, McPherson, Rice, Saline46 min
Jul 12, 2:50 AM CDTSpecial Weather StatementICTMarion40 min
Jul 12, 2:56 AM CDTSpecial Weather StatementICTElk49 min
Jul 12, 2:59 AM CDTSevere Thunderstorm WarningICTEllsworth, Harvey, McPherson, Marion, Rice, Saline61 min
Jul 12, 3:26 AM CDTAreal Flood WarningICTEllsworth, McPherson, Marion, Rice, Saline6 hr
Jul 12, 3:36 AM CDTSevere Thunderstorm WarningICTChase, Marion54 min
Jul 12, 3:46 AM CDTSpecial Weather StatementICTHarvey44 min
Jul 12, 3:54 AM CDTSpecial Weather StatementICTElk, Greenwood66 min
Jul 12, 4:01 AM CDTSpecial Weather StatementICTButler59 min
Jul 12, 4:12 AM CDTSpecial Weather StatementICTSedgwick48 min
Jul 12, 4:19 AM CDTSevere Thunderstorm WarningICTButler, Harvey, Sedgwick41 min
Jul 12, 4:30 AM CDTSpecial Weather StatementICTChase45 min
Jul 12, 4:59 AM CDTSpecial Weather StatementICTChautauqua, Elk, Greenwood61 min
Jul 12, 5:57 AM CDTSpecial Weather StatementICTAllen, Chautauqua, Montgomery, Wilson, Woodson63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.